I love seeing all of the Halloween decorations in stores now, knowing that when Halloween arrives, my chemo days are over with! The sad news, I won’t be able to dress up as Avatar the Last Air Bender, because I am now getting peach fuzz on my scalp! Yes, hair is starting to grow back. It’s fun, like watching a garden, each morning an increase in hair fuzz. I can’t tell what color or texture it will be yet, but they say it usually comes in really curly, and then goes back to your original texture within 2 years.
It’s nice that I’m growing some scalp hair, because I’ve lost all of my eyelashes and most of my eyebrows. I tried putting on some fake eyelashes, which was a joke, since they stayed in a straight line. I considered splurging for eyelash extensions, but then realized there was nothing to extend on to. The doctor said it wasn’t a good idea to have fake ones put on, putting myself at risk for an infection. I considered drawing in some eyebrows, but worry that I might look like an Angry Bird, have the wrong facial expressions, or be asymmetrical. So, I wear heavy eye liner (probably rather gothic looking) to give some contrast to help my eyes show up. I don’t have to use any mascara or worry about looking like Tammy Faye Baker with mascara running down my cheeks when I’m watching something touching that makes me cry. So, life is good. Another exciting thing is I’ve lost 7 pounds through this whole process, which was once 10 pounds-- the 10 I’ve gradually gained over the past 10 years and have wanted to lose, but now it’s down to only 7 thanks to the steroids I get every Monday with my chemo, which gives me a boost of energy and appetite for days 2 and 3 of each week. I’m now using more self-restraint on those days.
So, I’ve now had 5 of the 12 Taxol chemo doses. I’m almost half way there! Looking backwards, the weeks that have passed seemed to have flown. Looking ahead, well, there’s still a lot of weeks until Valentines, so it’s easiest to take the looking ahead part one day at a time. The compounding effect of the weekly doses is definitely being felt. Tuesdays and Wednesdays are my best days energy wise, but they aren’t like the Energizer Bunny days I experienced in the very beginning of Taxol. Then energy seems to gradually decrease, bottoming out on Saturdays. Thursdays I feel nauseous and take a dose of Zofran, plus I’ve learned to keep food on my stomach. I still run 1.5 miles most days, which is not far, but it’s really helped keep my spirits high, keep my energy up, and lessened the side effects of the treatments.
I had heard joking about “chemo brain,” but now have some evidence that it does exist, at least with me. It’s also a good heads up/warning for anyone interacting with me, or at least a valid excuse I can use until Halloween. Recently, I rushed the kids out the door so I’d be on time for a 6:00 p.m. meeting, and upon arriving early, realized I was actually a week early. This past Friday, I thought it was our turn to make breakfast treats for the early morning Bible study class held at our home. I woke up early and had hot bread cooking when the family in charge for that day walked in with breakfast. I checked the calendar—I was a week early, again. I mailed a Texas thank you note to a local friend’s address. She called to share the laugh with me. So, if anyone gets the wrong thank you note, two notes, or no notes, please blame it on chemo brain; or if I flake out on something I was supposed to do, until Halloween, please accept the chemo brain excuse.
Sorry to have rambled for so long on myself. I wanted to share a link to a sweet story that was heartwarming: Dayton's Legs. I am so appreciative of my support team in stepping in and covering for the things I’m not able to cover. When Scott was taking Heath to school, I had a wonderful chauffeur and chemo companion, another wonderful chauffeur to take Scott Jr. to and from school that same day, and we have wonderful chemo night chefs, whose masterpieces feed us for days. Three elves dropped by and made my kitchen cabinets and appliances glisten. I’m so thankful for the prayers, kind words, and random notes and messages. I know I’m being watched over from above, and by His followers right beside me.